Can Statins Cause Diabetes?
Is it true that prolonged use of Lipitor-type drugs can cause diabetes?
It's true. All medications have side effects, and numerous studies have shown that cholesterol-lowering statin drugs are linked to a small increase in the risk of Type 2 diabetes, even as they reduce the risk of heart attacks.
The higher the dose of a statin, the greater the diabetes risk, said Dr. Eric Topol, director of the Scripps Translational Science Institute and chief academic officer at Scripps Health. But many heart doctors, including Dr. Mary Norine Walsh, president-elect of the American College of Cardiology, say concern about diabetes should not deter patients from taking statins "if you fall into the higher risk category" for heart disease.
On the other hand, someone who has never had heart disease and who has high cholesterol but no other risk factors is less likely to derive benefit from a statin drug while still facing the risk of diabetes, Dr. Topol said, adding, "There you have a very tight benefit-to-risk ratio."
The Food and Drug Administration updated its advisory about statins in 2012 to include warnings about the slightly increased risk of higher blood sugars and Type 2 diabetes, based in part on two large analyses of earlier studies that controlled for diabetes risk factors like being overweight or being older. One found a 9 percent increase in the risk of diabetes among statin users, and the other a 12 percent increase, with a greater risk for those on intensive rather than moderate doses of the drugs.
The 2012 F.D.A. advisory also warns of other side effects of statins, such as muscle injury, rare cases of liver damage and reports of memory loss and confusion.
"You and your physician need to be aware of risks," said Dr. Walsh, and you may want to be assessed for diabetes. But she said, "It is not a reason not to take a statin if you fall into the higher risk category. The overall benefit of statins for people who need them because of their cardiovascular risk far exceeds the risk of diabetes."